Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 46, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 13, 2017, 9:24 PM CDT for 5 counties in Minnesota; 4 counties in North Dakota. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2017, 9:24 PM CDT (02:24 UTC)
- Expired
- Jun 13, 2017, 10:05 PM CDT
- In force
- 41 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clay County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Cass County, ND, Grand Forks County, ND, Steele County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 59 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 9:28 PM CDT | TSTM WND DMG | Hendrum, MN | NUMEROUS LARGE TREE BRANCHES AND LIMBS DOWN AROUND TOWN. POWER OUTAGES IN THE AREA. |
| Jun 13, 9:30 PM CDT | TSTM WND GST 70 | 3 Nne Grandin, ND | VEHICLES PULLED OVER TO THE SIDE OF THE INTERSTATE IN WHITEOUT CONDITIONS DUE TO VERY HEAVY RAINS AND VERY STRONG WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 5:56 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 2.4 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 287 m²/s²
- 0-3 km storm-relative helicity
- 453 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
358
WUUS53 KFGF 140224
SVRFGF
MNC027-107-113-119-125-NDC017-035-091-097-140330-
/O.NEW.KFGF.SV.W.0046.170614T0224Z-170614T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
924 PM CDT TUE JUN 13 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Red Lake County in northwestern Minnesota...
Northern Clay County in northwestern Minnesota...
Norman County in northwestern Minnesota...
Polk County in northwestern Minnesota...
Southwestern Pennington County in northwestern Minnesota...
Grand Forks County in northeastern North Dakota...
Northeastern Cass County in southeastern North Dakota...
Traill County in southeastern North Dakota...
Eastern Steele County in southeastern North Dakota...
* Until 1030 PM CDT.
* At 923 PM CDT, severe thunderstorms were located along a line
extending from near Clifford to near Borup, moving north at 60 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Clifford around 925 PM CDT.
Twin Valley and Roseville around 930 PM CDT.
Ada, Portland and Golden Lake around 935 PM CDT.
Gary, Hadler and Lockhart around 940 PM CDT.
Hatton and Flaming around 945 PM CDT.
This includes Interstate 29 between mile markers 85 and 153.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4715 9615 4715 9619 4696 9620 4730 9767
4815 9765 4793 9596
TIME...MOT...LOC 0223Z 184DEG 51KT 4736 9751 4716 9645
HAIL...0.75IN
WIND...60MPH
$$
Hopkins2 follow-up statements
242
WWUS53 KFGF 140255
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
955 PM CDT TUE JUN 13 2017
NDC017-140304-
/O.CAN.KFGF.SV.W.0046.000000T0000Z-170614T0330Z/
Cass ND-
955 PM CDT TUE JUN 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CASS COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 AM CDT for
northwestern Minnesota...and southeastern and northeastern North
Dakota.
LAT...LON 4701 9620 4769 9766 4815 9765 4793 9596
4715 9615 4715 9619
TIME...MOT...LOC 0254Z 184DEG 51KT 4780 9747 4760 9640
$$
MNC027-107-113-119-125-NDC035-091-097-140330-
/O.CON.KFGF.SV.W.0046.000000T0000Z-170614T0330Z/
Red Lake MN-Clay MN-Norman MN-Polk MN-Pennington MN-Grand Forks ND-
Traill ND-Steele ND-
955 PM CDT TUE JUN 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR RED LAKE...NORTHEASTERN CLAY...NORMAN...POLK...SOUTHWESTERN
PENNINGTON...GRAND FORKS...NORTHERN TRAILL AND NORTHEASTERN STEELE
COUNTIES...
At 954 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northeast of Northwood to Melvin, moving north
at 60 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Kempton around 955 PM CDT.
Harold and Dugdale around 1000 PM CDT.
Arvilla, Emerado and Grand Forks AFB around 1005 PM CDT.
Mekinock, Honeyford and Gentilly around 1010 PM CDT.
Gilby, Red Lake Falls and Huot around 1015 PM CDT.
This includes Interstate 29 between mile markers 106 and 153.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4701 9620 4769 9766 4815 9765 4793 9596
4715 9615 4715 9619
TIME...MOT...LOC 0254Z 184DEG 51KT 4780 9747 4760 9640
HAIL...0.75IN
WIND...60MPH
$$
Hopkins163
WWUS53 KFGF 140305
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1005 PM CDT TUE JUN 13 2017
MNC027-107-113-119-125-NDC035-091-097-140315-
/O.CAN.KFGF.SV.W.0046.000000T0000Z-170614T0330Z/
Red Lake MN-Clay MN-Norman MN-Polk MN-Pennington MN-Grand Forks ND-
Traill ND-Steele ND-
1005 PM CDT TUE JUN 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR RED LAKE...NORTHEASTERN
CLAY...NORMAN...POLK...SOUTHWESTERN PENNINGTON...GRAND FORKS...
NORTHERN TRAILL AND NORTHEASTERN STEELE COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 100 AM CDT for
northwestern Minnesota...and southeastern and northeastern North
Dakota.
LAT...LON 4701 9620 4769 9766 4815 9765 4793 9596
4715 9615 4715 9619
TIME...MOT...LOC 0304Z 184DEG 51KT 4795 9746 4775 9638
$$
HopkinsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 6:56 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jun 13, 6:56 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 656 PM CDT Tue Jun 13 2017 .UPDATE... Issued at 656 PM CDT Tue Jun 13 2017 SPC issued a severe thunderstorm watch for most of the FA through 1 am. Have no active warnings at this point, but radar shows some echoes moving into the far southern FA. This area has been cloudy and cool, so this may be a limiting factor. On the positive side, there are strong 850mb winds feeding into the southern Red River Valley with a lot of moisture to work with. So will be watching to see how the activity moving up into the southern FA responds as it moves northward. && .SHORT TERM...(This evening through Wednesday) Issued at 230 PM CDT Tue Jun 13 2017 Coverage and location of severe storms this afternoon/evening main challenge and impacts through the short term. Still monitoring storm potential as several scenarios could play out affecting severe storms and associated hazards. Surface low remains over se SD with warm front through east central SD into s MN. Some model guidance lifts the low into se ND however Clouds over ne SD may be hindering northward progress of low. this would lessen the significant tornado threat somewhat. Another scenario could be development along a boundary or pseudo dry line initially over se ND mid late afternoon developing northward through the evening. Tornadoes could initially develop however this case would be more supportive of a large hail and damaging wind event. In either case will continue to monitor conditions closely. Storms will continue to propagate east through evening weakening late this evening. Wednesday for the most part should be dry other than some lingering shra over the far ne in the morning and across the far north in wrap around later in the afternoon. highs will be close to average. .LONG TERM...(Wednesday night through Tuesday) Issued at 230 PM CDT Tue Jun 13 2017 The extended period begins with zonal flow over the area in the wake of a departed low pressure system, with the jet beginning to sag south of the area. Expect a few disturbances to move through the flow bringing chances for more precipitation. By Saturday, low pressure develops south of the forecast area with the greatest risk for pcpn across South Dakota and southern Minnesota. Upper level low pressure crossing North Dakota will provide sufficient lift to trigger showers across the area. By Sunday, conditions will be a bit more tranquil. Otherwise, temperatures through the end of the period will generally stay on the warm side, with upper 70s to low 80s for highs. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 656 PM CDT Tue Jun 13 2017 Not a lot happening at any of the TAF sites now, but anticipate things to become more active between 02z and 06z. Ceilings have been lowering as well, so looks like most TAFs will be MVFR to IFR at times. Improving conditions expected by Wednesday morning. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Godon SHORT TERM...Voelker LONG TERM...Hopkins AVIATION...Godon
Hazardous weather outlook, Jun 13, 4:11 AM CDT, 17 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 411 AM CDT Tue Jun 13 2017 MNZ002-003-022-027>032-040-NDZ028>030-038-039-049-052-053-140915- Norman-Clay-Mahnomen-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Griggs-Steele-Traill- Barnes-Cass-Ransom-Sargent-Richland- 411 AM CDT Tue Jun 13 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Two rounds of showers and thunderstorms are expected today. The first round will arrive early this morning, with a second round developing this afternoon and continuing through the evening and into the overnight hours. Hail to golf ball size, damaging winds to 80 mph, several tornadoes, and localized flash flooding are all possible. The greatest potential for strong tornadoes exists in the far southern Red River valley into west central Minnesota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be periods of showers and thunderstorms across the region from Thursday through next Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ001-004>009-013>017-023-024-NDZ006>008-014>016-024-026-027-054- 140915- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-South Clearwater-Hubbard-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Western Walsh County- 411 AM CDT Tue Jun 13 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Two rounds of showers and thunderstorms are expected today. The first round will arrive early this morning, with a second round developing this afternoon and continuing through the evening and into the overnight hours. Hail to golf ball size, damaging winds to 80 mph, tornadoes, and localized flash flooding are all possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be periods of showers and thunderstorms across the region from Thursday through next Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. BP
In the hours before
Local storm report, Jun 13, 9:11 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
911 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND GST 3 ESE BRECKENRIDGE 46.25N 96.53W
06/13/2017 E70.00 MPH WILKIN MN CO-OP OBSERVER
ESTIMATED WIND GUSTS WITH LARGE 18 INCH DIAMETER TREES
BLOWN DOWN.
&&
GGUSTLocal storm report, Jun 13, 9:16 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
916 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG 10 SSE HANKINSON 45.94N 96.81W
06/13/2017 RICHLAND ND TRAINED SPOTTER
UNSPECIFIED DAMAGES AT THE DAKOTA MAGIC CASINO. TREES
BLOWN DOWN IN THE AREA. TIME ESTIMATED BASED ON RADAR.
&&
GGUSTLocal storm report, Jun 13, 9:17 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
917 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG CHRISTINE 46.58N 96.81W
06/13/2017 RICHLAND ND PUBLIC
STOP SIGN BENT OVER. REPORTED VIA SOCIAL MEDIA.
&&
GGUSTLocal storm report, Jun 13, 9:18 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
918 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM TSTM WND GST DORAN 46.19N 96.49W
06/13/2017 E65 MPH WILKIN MN PUBLIC
REPORTED VIA SOCIAL MEDIA.
&&
GGUSTLocal storm report, Jun 13, 9:21 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
921 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM TSTM WND GST 2 S FERGUS FALLS 46.25N 96.07W
06/13/2017 M67 MPH OTTER TAIL MN AWOS
PEAK WINDS MEASURED AT THE FERGUS FALLS AIRPORT.
&&
GGUSTLocal storm report, Jun 13, 9:22 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
922 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM TSTM WND GST 3 NNW FARGO 46.92N 96.84W
06/13/2017 E64 MPH CASS ND ASOS
SEVERE WIND GUSTS FOR SEVERAL MINUTES.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:02 PM CDT | Tornado Warning | FGF | Grant | 43 min |
| Jun 13, 7:11 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Wilkin | 49 min |
| Jun 13, 7:40 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail | 50 min |
| Jun 13, 7:46 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 59 min |
| Jun 13, 8:11 PM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 49 min |
| Jun 13, 8:27 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 48 min |
| Jun 13, 8:44 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman | 46 min |
| Jun 13, 8:54 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Grant, Otter Tail, Wilkin | 66 min |
| Jun 13, 9:32 PM CDT | Areal Flood Advisory | FGF | Clay | 2 hr |
| Jun 13, 9:37 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Clearwater, Mahnomen, Norman, Otter Tail and 1 more | 53 min |
| Jun 13, 9:57 PM CDT | Areal Flood Advisory | FGF | Beltrami, Lake of the Woods, Roseau | 6 hr |
| Jun 13, 10:13 PM CDT | Special Weather Statement | FGF | Beltrami, Clearwater, Hubbard, Pennington, Red Lake, Wadena | 62 min |
| Jun 13, 10:58 PM CDT | Special Weather Statement | FGF | Beltrami, Lake of the Woods | 62 min |
| Jun 14, 12:03 AM CDT | Special Weather Statement | FGF | Lake of the Woods | 27 min |
| Jun 13, 7:27 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Sargent | 48 min |
| Jun 13, 8:14 PM CDT | Tornado Warning | FGF | Barnes, Cass, Ransom | 31 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.